Thunderstorm Wind, Galax (C)
- When
- August 11, 12:45 PM EST
- Where
- Galax (C) County, Galax
- Reported by
- UNKNOWN
- Coordinates
- 36.667, -80.917
Lightning struck a house in Roanoke starting a fire that caused significant damage. Thunderstorm winds downed trees onto Commonwealth road in Galax, onto Route 60 in Amherst, in Axton, and in Cluster Springs.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms produced damaging winds, damaging lightning, and hail up to ping pong ball size during the afternoon and evening of the 11th.Lightning struck a house in Roanoke starting a fire that caused significant damage. Lightning also struck a women in Amherst causing minor injuries.Thunderstorm winds downed trees onto Commonwealth road in Galax, onto Route 60 in Amherst, in Axton, and in Cluster Springs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 11, 9:00 AM EST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1000 AM EDT SAT AUG 11 2001 PLAN ON UPDATE TO ZONES...MAINLY FOR COSMETICS AND TO BUMP UP MAXES IN A COUPLE OF GROUPS WHERE SUN IS DOING ITS THING. BIGGEST CONCERN FOR THIS AFTN-EVE IS WHERE ANY FFING MAY OCCUR. AM SOUNDING WOULD INDICATE SLOW...5-7 MPH...NE DRIFT TO STORMS WHICH DEVELOP SO WILL NEED TO WATCH FOR TERRAIN EFFECTS AND PSBL TRAINING. ALSO...NOT MUCH OF A CAP LEFT...SO EXPECT GREATER COVERAGE THIS AFTN ONCE THEY START TO POP. 12Z FNTL BNDRY Q-STNRY ACRS NRN NJ-SRN PA AND NOT EXPECTED TO MAKE MUCH OF A PUSH TO THE SOUTH. .RNK... NC...NONE. VA...NONE. WV...NONE. MG
NCZ001>004-018-019-VAZ009-011>018-022>024-032>035-043-045>047-111930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 130 PM EDT SAT AUG 11 2001 ...THUNDERSTORMS PRODUCING HEAVY RAINFALL.. AT 1:30 PM NUMEROUS SHOWERS AND THUNDERSTORM WERE CONCENTRATED FROM THE FOOTHILLS OF THE BLUE RIDGE...WEST ACROSS THE ROANOKE AND NEW RIVER VALLEYS TO THE MOUNTAIN EMPIRE OF SOUTHWEST VIRGINIA. SCATTERED SHOWERS AND THUNDERSTORMS WERE ALSO DETECTED ALONG THE BLUE RIDGE IN NORTHWEST NORTH CAROLINA. WEAK STEERING CURRENTS WILL CAUSE LITTLE MOVEMENT WITH THESE STORMS...SO FLASH FLOODING IS POSSIBLE. RAINFALL RATES OF 2 INCHES AN HOUR HAVE ALREADY BEEN RECORDED IN AMHERST COUNTY...JUST WEST OF THE TOWN OF AMHERST. IF YOU LIVE NEAR A CREEK OR A STREAM...MONITOR WATER LEVELS FREQUENTLY. LISTEN TO YOUR FAVORITE MEDIA OUTLET FOR POSSIBLE WARNINGS THIS AFTERNOON. && DOC
The Roanoke radar (KFCX), 70 km away, was scanning. The volume nearest the first event began at 17:43 UTC.
4 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265785, 5265791, 5265786, 5265788, 5265787, 5265789, 5265790.